Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 55, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 7, 2019, 6:57 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2019, 6:57 PM MST (01:57 UTC)
- Expired
- Sep 8, 2019, 1:00 AM MST
- In force
- 6 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 49 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 198 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 2773 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
050
WGUS55 KPSR 080157
FFWPSR
AZC013-021-080800-
/O.NEW.KPSR.FF.W.0055.190908T0157Z-190908T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
657 PM MST Sat Sep 7 2019
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
Pinal County in southeastern Arizona...
* Until 100 AM MST Sunday.
* At 653 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen and another inch of rain is possible. Flash
flooding is expected to begin shortly.
* Flash flooding is likely to occur within the Woodbury Fire Burn
Scar. Locations impacted may include Barranca Creek, Tortilla
Creek, Lewis and Pranty Creek and possibly Crabtree Wash near
Roosevelt Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3359 11122 3360 11117 3353 11111 3344 11114
3341 11120 3342 11130 3348 11132 3354 11130
$$
Hirsch2 follow-up statements
718
WGUS75 KPSR 080403
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
903 PM MST Sat Sep 7 2019
AZC013-021-080800-
/O.CON.KPSR.FF.W.0055.000000T0000Z-190908T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
903 PM MST Sat Sep 7 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM MST FOR
MARICOPA AND PINAL COUNTIES...
Although the rain from earlier this evening has ended, heavy runoff
within the Woodbury Fire burn scar may be occurring. Locations
impacted by flash flooding may include Barranca Creek, Tortilla
Creek, Lewis and Pranty Creek and possibly Crabtree Wash near
Roosevelt Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3359 11122 3360 11117 3353 11111 3344 11114
3341 11120 3342 11130 3348 11132 3354 11130
$$
Hirsch440
WGUS75 KPSR 080755
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1255 AM MST Sun Sep 8 2019
AZC013-021-080804-
/O.EXP.KPSR.FF.W.0055.000000T0000Z-190908T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
1255 AM MST Sun Sep 8 2019
...THE FLASH FLOOD WARNING FOR MARICOPA AND PINAL COUNTIES WILL
EXPIRE AT 100 AM MST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3359 11122 3360 11117 3353 11111 3344 11114
3341 11120 3342 11130 3348 11132 3354 11130
$$
LJHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 4:53 PM MST, 2 hours 4 minutes earlier.
Area forecast discussion, Sep 7, 4:53 PM MST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
453 PM MST Sat Sep 7 2019
.UPDATE...
Updated Aviation section.
&&
.SYNOPSIS...
Hot conditions will last for another day with highs approaching
110 degrees across the lower deserts. A low pressure trough will
then bring a significant cool down beginning Sunday through
Wednesday. Shower and thunderstorm chances will begin to increase
on Sunday. Better rain chances are then seen across much of
southern Arizona Sunday night through midweek as high temperatures
fall to below 100 degrees across the lower deserts. Hot and dry
conditions will return to the area by Thursday.
&&
.DISCUSSION...
Today's satellite and radar depicted a diagonal strip of mid and
upper clouds and mostly light showers and sprinkles extending from
S AZ northeastward into E-central AZ east of Phoenix through mid
afternoon. The latest 12Z sounding and VAD wind profile shows
mean westerly flow along with two warm layers just above H5 and H3
with the base of the saturated mid-level cloud layer near 575 mb.
Upper air data shows a swath of elevated H7-H5 RH associated with
the aforementioned clouds and showers and elevated BL dewpoints
all across S-central AZ. A weak upper level trough and disturbance
over SW AZ/SE CA was associated with a dry push of air moving in
from the west into the area as seen on the WV imagery. PW on the
moist side of the dry line ranged from 1.4 to 1.6 inches which
also coincided with a ridge of elevated CAPE/instability.
The latest HREF members are in fairly good agreement on
developing scattered to isolated thunderstorms in the high country
north, east, southeast and south of the valley this afternoon and
early evening. With abundant low level moisture and instability
still in place as the disturbance pushes east today, there is also
a slight chance of isolated flash flooding in the far peripheries
and extremities of the CWA such as parts of Gila county, S Pinal
and far SW Maricopa counties this afternoon and early evening. In
addition there is also a slight chance of blowing dust from the
south or southeast later this afternoon or evening. Otherwise
today will be the last day of excessive heat until at least late
next week before a the next upper level trough moves across the
area tomorrow and begins a four day cooling trend with highs only
reaching the mid to upper 90s on Monday through Wednesday.
Tomorrow's system will be rather dry however it will manage to
tap into plentiful N MX and desert SW moisture bringing another
chance of thunderstorms for tomorrow afternoon, especially for
the higher elevations to the east. However the better storm chances
begin Sunday night and will continue off and on into Wednesday,
including the Phoenix metro and lower deserts. Currently the NBM
and the European appear to be the most bullish models on QPF
amounts whereas the GFS-GEFS and NMM6KM appear to be less so. In
any case the best chances for storms currently appears to peak
Monday night and Tuesday morning ahead of a mid-week trough from
the west. The chances for significant rainfall amounts from
Phoenix eastward are currently fairly descent along with a chance
of localized flash flooding during the first half of the week.
&&
.PREVIOUS DISCUSSION...
Temperatures Monday through Wednesday will be below normal for the
first time since late July as highs drop to the middle to upper
90s. The high pressure ridge will begin rebuilding late next
week, eventually becoming centered over the Southwestern U.S. at
some point the following weekend. The increasing heights aloft and
drying conditions late next week will bring temperatures back to
around or even a few degrees above normal at some point late next
week.
&&
.AVIATION...Updated at 0010Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Thunderstorms near the the Yavapai/Maricopa County border have
produced some modest outflow winds moving southward into far
north/northeastern portions of the metro as of this writing.
However, they are encountering southwest and westerly winds and
will weaken as they move south/southwestward. TAF site most likely
to be affected is DVT and there may be a period of variable winds
as a result. Couldn't rule out a follow-on storm popping along
that gust front. If so, it would most likely be north of the 101
Freeway. That in turn could possibly produce renewed outflow that
could reach PHX. However, confidence in that scenario is too low
to reflect in the TAF. Storms currently over southeast AZ will
likely spread outflow across Pinal County and into portions of
Maricopa County (including metro Phoenix). Anticipate a late
evening wind shift as a result (most likely after 05Z) but with
modest speeds. There may another batch of weak showers toward
morning but confidence in them directly affecting any given TAF
site too low to insert VCSH. Next opportunity for deeper
convection will be Sunday afternoon. At this time, there are
indications of spotty weak thunderstorms being possible over the
metro but too early at this point to insert any PROB or VC in the
TAFs. Otherwise, expect southwest and west winds to redevelop in
the afternoon.
Southeast California/Southwest Arizona including KIPL and KBLH:
Gusty southwest and west winds (frequent gusts to 25kts) can be
expected this evening before weakening. Anticipate restrengthening
of southwest and west winds Sunday afternoon. Thunderstorms
Sunday, if any, would we east of the Lower Colorado River Valley.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Tuesday through Saturday:
Isolated to scattered showers and thunderstorms including wetting
rains will continue each day on and off through Wednesday,
especially from the S-central lower deserts to the higher terrain
of east AZ . Max Ts will stay several degrees below seasonal
normals through Wednesday. Min RH will range from the teens out
west to above 30 percent in eastern areas through Wednesday before
drying to the teens in the lower deserts by Thursday. Excellent
overnight recovery on Tuesday night will gradually fall to fair in
western areas by Thursday night. Winds will be light to seasonably
breezy with the breeziest day expected Tuesday.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST this evening for AZZ534-
537-540>544-546-548>551.
CA...Wind Advisory until 7 AM PDT Sunday for CAZ562.
&&
DISCUSSION...Sawtelle
PREVIOUS DISCUSSION...Kuhlman
AVIATION...AJ
FIRE WEATHER...SawtelleIn the hours before
Special weather statement, Sep 7, 5:00 PM MST, 1 hour 57 minutes before
Special Weather Statement National Weather Service Phoenix AZ 500 PM MST Sat Sep 7 2019 AZZ545-547-080045- New River Mesa AZ-Rio Verde/Salt River AZ- 500 PM MST Sat Sep 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 545 PM MST... At 500 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Camp Creek, or 15 miles northeast of New River, moving northeast at 40 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Horseshoe Reservoir and Seven Springs. LAT...LON 3401 11176 3400 11172 3389 11190 3402 11203 TIME...MOT...LOC 0000Z 237DEG 36KT 3401 11187 Hirsch
Special weather statement, Sep 7, 5:50 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
550 PM MST Sat Sep 7 2019
AZZ556-563-080130-
Southeast Gila County AZ-Tonto Basin AZ-
550 PM MST Sat Sep 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 630 PM MST...
At 549 PM MST, Doppler radar was tracking a strong thunderstorm near
Tonto National Monument, or near Roosevelt, moving northeast at 25
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Roosevelt and Roosevelt Estates.
This includes AZ Route 188 between mile markers 232 and 242.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Roosevelt Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3378 11057 3356 11103 3370 11116 3379 11112
3379 11110 3376 11099 3364 11092 3368 11084
3368 11080 3371 11073 3381 11066
TIME...MOT...LOC 0049Z 233DEG 22KT 3368 11103
HirschSpecial weather statement, Sep 7, 6:21 PM MST, 36 minutes before
Special Weather Statement National Weather Service Phoenix AZ 621 PM MST Sat Sep 7 2019 AZZ547-552-556>558-080200- Tonto Basin AZ-Mazatzal Mountains AZ-Superior AZ- Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ- 621 PM MST Sat Sep 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL COUNTIES UNTIL 700 PM MST... At 620 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles south of Apache Lake, or 12 miles northeast of Gold Canyon, moving northeast at 20 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Apache Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Apache Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3334 11127 3349 11140 3370 11120 3350 11100 TIME...MOT...LOC 0120Z 234DEG 16KT 3346 11126 Hirsch
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 5:00 PM MST | Special Weather Statement | PSR | 45 min | |
| Sep 7, 5:50 PM MST | Special Weather Statement | PSR | Gila | 40 min |
| Sep 7, 6:13 PM MST | Severe Thunderstorm Warning | PSR | Gila | 32 min |
| Sep 7, 6:21 PM MST | Special Weather Statement | PSR | Gila | 39 min |
| Sep 7, 6:28 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 32 min |
| Sep 7, 7:08 PM MST | Special Weather Statement | PSR | Gila | 67 min |
| Sep 7, 7:55 PM MST | Special Weather Statement | PSR | 50 min | |
| Sep 7, 8:21 PM MST | Special Weather Statement | PSR | Gila | 39 min |
| Sep 7, 9:12 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.